Alert archive / Minnesota / Special Weather Statements in 2012

Special Weather Statement, NWS Twin Cities, MN

March 25, 2012Redwood County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Mar 25, 2012, 8:41 PM CDT for Redwood County, Minnesota. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 25, 2012, 8:41 PM CDT (01:41 UTC)
Expired
Mar 25, 2012, 9:30 PM CDT
In force
49 min
Issued by
NWS Twin Cities, MN

County Redwood County, MN

The radar

The Minneapolis radar (KMPX), 143 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.7 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2012-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2012-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2578 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

816 
WWUS83 KMPX 260141
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
841 PM CDT SUN MAR 25 2012

MNZ064-065-073-260230-
REDWOOD-RENVILLE-YELLOW MEDICINE-
841 PM CDT SUN MAR 25 2012

AT 838 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 5 MILES SOUTH OF WOOD LAKE. THIS STORM WAS MOVING EAST 
AT 45 MPH.  ANOTHER STRONG THUNDERSTORM WAS NORTH OF BELVIEW..THIS 
STORM WAS ALSO MOVING EAST AROUND 45 MPH.

ONE HALF INCH DIAMETER HAIL IS EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  ECHO.
  VESTA.
  SEAFORTH.
  WABASSO.
  REDWOOD FALLS.
  MORTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4471 9543 4458 9483 4429 9505 4441 9557
      4456 9560
TIME...MOT...LOC 0140Z 292DEG 41KT 4457 9554

$$

BAP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Mar 25, 7:20 PM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, Mar 25, 7:20 PM CDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR 00Z TAFS
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
720 PM CDT SUN MAR 25 2012

.DISCUSSION...ISSUED 340 PM CDT

CONSIDERING THE RECENT RECORD WARMTH...HAVE DECIDED TO ISSUE
FREEZE HEADLINES FOR PORTIONS OF NORTHERN WISCONSIN SINCE
TEMPERATURES WILL FALL BELOW THE 32 DEGREES FOR AN EXTENDED PERIOD
OF TIME UNDER CLEAR SKIES AND CALM WINDS BEFORE CLOUDS MOVE IN
EARLY TOMORROW MORNING.
A POTENT UPPER LEVEL PV ANOMALY WILL MOVE ACROSS THE DAKOTAS AND
BRING A CHANCE FOR SOME LIGHT PRECIP BEGINNING LATE TONIGHT ACROSS
THE SOUTHWEST AND SHIFTING NORTHEASTWARD BY TUESDAY. NORTHWEST
FLOW WILL KEEP THE REGION DRY ON WEDNESDAY...WITH ANOTHER CHANCE
OF SHOWERS OR THUNDERSTORMS THURSDAY AFTERNOON NEAR THE MN/SD
BORDER. ANOTHER WAVE WILL MOVE ACROSS THE REGION FOR THE WEEKEND.

TONIGHT THROUGH TUESDAY...A STRONG UPPER LEVEL WAVE IS CURRENTLY
LOCATED OFF THE CALIFORNIA COAST. THIS WAVE IS EXPECTED TO CROSS THE
ROCKIES OVERNIGHT AND HEAD TOWARDS THE RED RIVER VALLEY. THETA_E
ADVECTION ALONG THE WARMFRONT AHEAD OF THIS WAVE WILL SATURATE THE
LOWER LEVELS OF THE ATMOSPHERE LATER TONIGHT...WITH THE POTENTIAL
FOR SOME LIGHT RAIN SHOWERS OR DRIZZLE ON AND OFF TOMORROW. A
SURFACE LOW PRESSURE SYSTEM WILL RAPIDLY DEEPEN TOMORROW AFTERNOON
OVER THE MONTANA/DAKOTA BORDER. THIS WILL CAUSE STRONG SOUTHEASTERLY
WINDS TO DEVELOP OVER THE UPPER MISSISSIPPI RIVER VALLEY. FORECAST
SOUNDINGS SHOW ROUGHLY 45 TO 50KT WINDS AT 925MB ACROSS THE REGION
BY TOMORROW EVENING SO HAVE INCREASED THE SURFACE WINDS
ACCORDINGLY. FORTUNATELY THE STRATUS DECK ALONG THE WARM FRONT AND
THE NOCTURNAL TIMING OF THE STRONGEST WINDS WILL LIMIT THE MIXING
POTENTIAL...AND THEREFORE DID NOT FEEL A WIND ADVISORY WAS
NECESSARY. AS THE SURFACE LOW MOVES ACROSS THE DAKOTAS INTO NORTHERN
MINNESOTA MONDAY NIGHT...ITS ASSOCIATED COLD FRONT WILL MOVE THROUGH
THE REGION AND COULD BE THE FOCUS FOR SOME WEAKENING SHOWERS AND
THUNDERSTORMS. DONT FEEL THE SEVERE THREAT IS LOW IN MINNESOTA FOR
2 REASONS. THE FIRST IS THE BEST LIFT AND DYNAMICS ASSOCIATED WITH
THE WAVE WILL REMAIN WEST AND NORTH OF THE CWA. THE SECOND IS THE
THERMODYNAMIC INSTABILITY WILL BE ON THE DECLINE SINCE THE FRONT IS
EXPECTED TO MOVE THROUGH MONDAY NIGHT. HOWEVER...GIVEN THE STRONG
SYNOPTIC WINDS ASSOCIATED WITH THIS SYSTEM...FOR EXAMPLE THE LOW
LEVEL AND DEEP LAYER SHEAR VALUES...COULD SEE A FEW ISOLATED WIND
GUSTS THAT APPROACH SEVERE LEVELS. ONCE THIS FRONT MOVES THROUGH BY
TUESDAY MORNING...EXPECT SOME CLEARING TO TAKE PLACE ACROSS THE
SOUTHWEST...WITH DEEP MIXING POTENTIAL IN THE BOUNDARY LAYER.
FORTUNATELY THE GRADIENT IS RELAXING AT THIS TIME...SO WINDS SHOULD
AGAIN REMAIN BELOW ADVISORY CRITERIA DESPITE THE DEEP MIXING. DRIER
AIR AND STRONG WINDS IN THIS REGION WILL MAKE IT THE HIGHEST THREAT
IN REGARDS TO FIRE WEATHER.

WEDNESDAY THROUGH SUNDAY...LOW CLOUDS AND LIGHT SHOWERS WILL LINGER
TOWARDS THE ARROWHEAD ON WEDNESDAY. UPPER LEVEL RIDGING WILL SETTLE
IN WEDNESDAY NIGHT BEFORE THE NEXT APPROACHING WAVE DEVELOPS A WEAK
SURFACE LOW THURSDAY AFTERNOON OUT WEST...AND BRINGS THE NEXT CHANCE
FOR SHOWERS AND THUNDERSTORMS. LONG RANGE MODELS DIFFER CONSIDERABLY
FOR THE TIMING AND PLACEMENT OF THE NEXT WAVE FORECAST TO AFFECT THE
REGION FOR THE UPCOMING WEEKEND. THEREFORE DID NOT STRAY FROM THE
BLENDED GUIDANCE GIVEN THE LOW CONFIDENCE.

&&

.AVIATION... /00Z TAF ISSUANCE/

MID CLOUDS (CIGS AOA 5000) HAVE MOVED RAPIDLY EAST ACROSS MOST OF
AREA THIS AFTN/EARLY EVE IN WAA AND INCREASING MID LEVEL MOISTURE.
APPEARS TO BE A WEAK SHORTWAVE EVIDENT ON IR IMAGERY FROM W OF ABR
TO NEAR MHE HELPING ALONG AREA OF SCT -SHRA AND ISOL TSTMS IN
EASTERN SODAK.  EXPECT THIS ACTIVITY TO SLOWLY WEAKEN AS IT MOVES
INTO BIT MORE STABLE AMS...BUT PRESENT TRENDS SHOW THAT AT LEAST -SHRA
COULD PUSH INTO RWF DURING NEXT FEW HOURS.

BETTER FORCING FOR MORE WIDESPREAD SHWRS AND TSTMS ARRIVES MONDAY
AFTERNOON AND NIGHT AS UPPER RIDGE MOVES EAST OF AREA.

NE WINDS WILL BECOME EAST OVERNIGHT AS SURFACE HIGH NOW IN NW
ONTARIO SLIDSES TO N OF LAKE SUPERIOR.  PRESSURE GRADIENT CONTINUES
TO STRENGTHEN AS LOW PRESSURE IN THE NORTHERN ROCKIES MOVES INTO THE
WESTERN DAKOTAS BY MONDAY EVENING.  SHUD SEE GUSTS AROUND 30 KTS AT
AXN/RWF BY 16Z.

KMSP...VFR THRU PERIOD MAY BE BORDERLINE MVFR AFT 00Z TUES AS PCPN
BECOME MORE WDSPRD.  FOR TONIGHT MID CLDS WITH BASES AOA 5000 FT WITH
GOOD VSBYS.  IF SHWRS NOW MOVING INTO WC MN ARE ABLE TO PUSH THIS
FAR EAST OVERNITE...THEY SHUD REMAIN S OF MSP. NE WINDS WILL TURN E
OVERNIGHT AND SE ON MONDAY.  WILL SEE GUSTS AROUND 25 KTS AFTER 18Z.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...FREEZE WARNING FROM 2 AM TO 7 AM CDT MONDAY FOR CHIPPEWA-RUSK.

&&

JRB/BAP
Hazardous weather outlook, Mar 25, 7:04 PM CDT, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
704 PM CDT SUN MAR 25 2012

MNZ041>045-047>070-073>078-082>085-091>093-270015-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-
704 PM CDT SUN MAR 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA AND WEST CENTRAL
MINNESOTA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A LOW PRESSURE SYSTEM WILL DEVELOP OVER THE NORTHERN PLAINS AND
SHIFT EAST THROUGH MINNESOTA AND WISCONSIN MONDAY NIGHT INTO
TUESDAY. THIS SYSTEM WILL PRODUCE SCATTERED THUNDERSTORMS ACROSS
THE OUTLOOK AREA...MAINLY MONDAY EVENING INTO TUESDAY MORNING.
THE SEVERE WEATHER RISK WITH THIS ACTIVITY IS LOW.

STRONG WINDS WILL DEVELOP AHEAD OF THE LOW PRESSURE SYSTEM ON
MONDAY. SOUTHEAST WINDS WILL LIKELY INCREASE TO 20 TO 25 MPH WITH
GUSTS TO 35 MPH POSSIBLE. ANOTHER BOUT OF STRONG WINDS WILL
DEVELOP BEHIND A COLD FRONT ON TUESDAY. WEST WINDS OF 30 MPH
GUSTING TO 45 MPH WILL BE LIKELY ACROSS THE AREA.

ALONG WITH THE STRONG WINDS ON TUESDAY...DANGEROUS FIRE WEATHER
CONDITIONS ARE POSSIBLE ACROSS SOUTHERN MINNESOTA IN THE
AFTERNOON AS RELATIVE HUMIDITY IS EXPECTED TO DROP OFF TO NEAR 25
PERCENT.

SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN THURSDAY NIGHT INTO
FRIDAY NIGHT AS ANOTHER FRONTAL SYSTEM MOVES THROUGH. THE SEVERE
WEATHER THREAT APPEARS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

WIZ014>016-023>028-270015-
POLK-BARRON-RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE-
704 PM CDT SUN MAR 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A LOW PRESSURE SYSTEM WILL DEVELOP OVER THE NORTHERN PLAINS AND
SHIFT EAST THROUGH MINNESOTA AND WISCONSIN MONDAY NIGHT INTO
TUESDAY. THIS SYSTEM WILL PRODUCE SCATTERED THUNDERSTORMS ACROSS
THE OUTLOOK AREA...MAINLY MONDAY NIGHT INTO TUESDAY MORNING.
THE SEVERE WEATHER THREAT WITH THIS ACTIVITY IS LOW AT THIS TIME.

STRONG WINDS WILL DEVELOP BEHIND A COLD FRONT ON TUESDAY. WEST
WINDS OF AROUND 30 MPH GUSTING TO 45 MPH WILL BE LIKELY ACROSS THE
AREA.

SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN THURSDAY NIGHT INTO
FRIDAY NIGHT AS ANOTHER FRONTAL SYSTEM MOVES THROUGH. THE SEVERE
WEATHER THREAT APPEARS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Mar 25, 7:40 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
740 PM CDT SUN MAR 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0739 PM     HAIL             5 NE CANBY              44.77N 96.20W
03/25/2012  E0.25 INCH       YELLOW MEDICINE    MN   TRAINED SPOTTER

&&

CARLYON
Special weather statement, Mar 25, 8:41 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
841 PM CDT SUN MAR 25 2012

MNZ064-065-073-260230-
REDWOOD-RENVILLE-YELLOW MEDICINE-
841 PM CDT SUN MAR 25 2012

AT 838 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 5 MILES SOUTH OF WOOD LAKE. THIS STORM WAS MOVING EAST
AT 45 MPH.  ANOTHER STRONG THUNDERSTORM WAS NORTH OF BELVIEW..THIS
STORM WAS ALSO MOVING EAST AROUND 45 MPH.

ONE HALF INCH DIAMETER HAIL IS EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  ECHO.
  VESTA.
  SEAFORTH.
  WABASSO.
  REDWOOD FALLS.
  MORTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4471 9543 4458 9483 4429 9505 4441 9557
      4456 9560
TIME...MOT...LOC 0140Z 292DEG 41KT 4457 9554

BAP

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 25, 9:46 PM CDTSpecial Weather StatementMPXBrown59 min
Mar 26, 3:58 AM CDTWind AdvisoryMPXBrown, Chippewa, Douglas, Kandiyohi, Lac qui Parle, Martin and 7 more39 hr
Mar 26, 1:30 PM CDTFire Weather WatchMPXBlue Earth, Brown, Faribault, Freeborn, Goodhue, Le Sueur and 7 more14 hr
Mar 26, 2:19 PM CDTWind AdvisoryMPXAnoka, Benton, Blue Earth, Carver, Chisago, Dakota and 23 more29 hr

Nearby

Special Weather Statements in Minnesota, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.